Colorado, 2023

Hail in Colorado, May 4, 2023

May 4, 2023 · NWS GLD · 1 event in 1 county or zone

During the afternoon to early evening hours on May 4th, scattered storms developed over East-Central Colorado. These storms produced accumulating hail up to penny sized near Bethune, Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon to early evening hours on May 4th, scattered storms developed over East-Central Colorado. These storms produced accumulating hail up to penny sized near Bethune, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 4, 2:42 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, May 4, 2:42 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
342 PM MDT Thu May 4 2023

.SHORT TERM...(This evening through Saturday Night)
Issued at 335 PM MDT Thu May 4 2023

At the start of the short term period, the latest upper air RAP
analysis displays the CWA having a west-southwesterly flow aloft
being underneath a ridge with a upper air low off to the west over
central CA on Thursday afternoon. Models project this upper air
pattern continuing into the night with the western low moving
slightly eastward to the CA/NV border and a shortwave disturbance
moving through the flow over the CWA during the evening hours. At
the surface, the CWA expects chances for showers and thunderstorms
starting in the southwest and spreading northeast across the CWA
as a surface low is expected to move north from southeastern CO
into NE by the overnight hours. Convective parameters from the
latest model runs continue to show some severe potential with
500-1000 J/kg of MLCAPE though the bulk shear values do not appear
to be too support being on the low side. DCAPE values though
range between 1000-1500 J/kg, so it looks like the primary hazard
may be from strong wind gusts with isolated severe storms. Large
hail might be more of a secondary threat, but this threat looks to
stay east of the CO border where the higher MUCAPE is. Current QPF
values look to be around a few tenths at most with the highest
values are Gove County. Models show precipitation chances tapering
off in the northeast after midnight. Low temperatures tonight
expect to be in the lower 40s to the middle 50s.

On Friday, forecast guidance shows the western low making its way
more into NV throughout the day while the CWA's upper air flow takes
a southwesterly direction as the aforementioned upper air ridge
progresses slightly eastward. Another shortwave disturbance is seen
within the flow over the CWA during the evening hours. At the
surface, models project a surface low in central CO moving east
across the CWA going into the night. With this setup, chances for
showers and thunderstorms are expected during the afternoon and
evening hours for areas along and north of I-70. Upon looking at
model forecast convective parameters, bulk shear looks to be better
compared to the previous day being around 40 kts with around 1000-
2000 J/kg of MLCAPE east of the CO border with higher amounts in the
eastern portion of the CWA. However, LCL heights are quite high at
this time. As the SPC has a marginal risk for severe weather in the
Day 2 Outlook, will continue to watch this in future model runs for
the severe potential. Possible hazards should a storm become severe
look to be large hail and damaging winds at this time. There also
looks to be some near-critical to locally critical fire weather
concerns for around the Flagler, CO area. Not meeting the wind
gust criteria currently limits the need for a Red Flag Warning at
this time, but will continue to monitor this as well if
conditions expect to change. Daytime highs on Friday range between
the upper 70s and middle 80s while overnight lows expect to be in
the lower 40s to lower 50s.

For Saturday, models forecast the CWA being between a upper air
trough to the west and an upper air ridge to the east keeping the
southwesterly flow over the CWA throughout the day. Another
evening shortwave disturbance is shown to travel through the flow
of CWA as well. Forecast guidance shows another surface low moving
from southeastern CO across the CWA going into the night once
again allowing for some afternoon and evening chances for showers
and thunderstorms for areas north of I-70. However, these chances
do not look as good compared to the previous days since models are
showing lower amounts of moisture the 850mb level. Will continue
to monitor this going forward, but current QPF values with these
precipitation chances look to amount to next to nothing. The main
story currently for Saturday though is that models are showing
near critical to critical fire weather conditions possible during
the afternoon and evening hours for areas south of I- 70 with
warmer temperatures in the forecast. As southwesterly winds
gusting up to 35 mph and minimum relative humidity values down to
12 percent are in the forecast for Kit Carson and Cheyenne
counties in CO, a Fire Weather Watch has been issued. Saturday's
daytime highs are forecasted to be in the middle 70s to middle 80s
range followed by overnight lows between the lower and upper 40s.

.LONG TERM...(Sunday through Thursday)
Issued at 110 PM MDT Thu May 4 2023

Southwest flow will continue through Wednesday ahead of a slow
moving cut off low meandering over the Desert Southwest. It will
finally make a move towards the end of the forecast period, but
models are in poor agreement on where it will end up, having
large impacts on the precipitation forecast. Ahead of the low,
there will be daily chances of showers and thunderstorms due to
weak waves embedded in the flow. Instability will be lacking
early in the period, but it does get better with time due to
southeasterly low level winds and moisture advection Tuesday and
Wednesday. Deep layer shear will be adequate to support organized
convection most every day. The best combination of instability and
shear appears to occur from Tuesday and beyond. However, ultimate
track of the upper low will come into play by that time, so there
remains a great deal of uncertainty.

Temperatures remain above normal through the entire long term
period. Highs will be in the 70s and 80s and lows in the 40s and
50s. Fire weather concerns continue Sunday and Monday with low
afternoon humidity minimums, but some modest moistening Tuesday
through Thursday may mitigate those concerns. Winds on Sunday and
Monday currently appear too light to support critical conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1124 AM MDT Thu May 4 2023

KGLD...VFR conditions are seen to begin the 18Z TAF period with
southeasterly winds around 8 kts that speed up to around 12 kts
when chances for vicinity thunderstorms coming in from the
southwest begin at 22Z. There may be temporary MVFR conditions
should a stronger thunderstorm occur at KGLD with a possible storm
wind gust up to around 45 kts that could cause some blowing dust
reducing visibilities for a bit. Thunderstorm chances look to end
for KGLD at 03Z when winds become south-southwesterly around 9
kts before veering to north-northwesterly by 06Z. At 12Z, KGLD
expects winds to become variable around 6 kts.

KMCK...VFR conditions are also see at the start of the 18Z TAF
period with southeasterly winds around 12 kts. Vicinity
thunderstorm chances look to begin at 02Z for KMCK when winds
become southerly around 10 kts with a possible stronger thunderstorm
passing near the terminal bringing a possible storm gust up to 40
kts. By 06Z, KMCK expects thunderstorm chances to end with
variable winds around 6 kts. MVFR conditions then come to KMCK
at 12Z when models show visibilities dropping to around 5SM before
returning to VFR at 14Z.

Low to medium confidence in exact timing of thunderstorms at KGLD
and KMCK, but will monitor the situation and amend forecast as
needed.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Fire Weather Watch from Saturday morning through Saturday
     evening for COZ253-254.

NE...NONE.
&&

SHORT TERM...076
LONG TERM...024
AVIATION...076
Hazardous weather outlook, May 4, 10:24 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1124 AM MDT Thu May 4 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1124 AM MDT Thu May 4 2023 /1224 PM CDT Thu May 4 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a Marginal Risk of severe thunderstorms from around 2 PM
MDT (3 PM CDT) this afternoon through 10 PM MDT (11 PM CDT) this
evening for the entire Tri-State area. The primary hazards include
thunderstorm outflow wind gusts up to 65 mph which may create some
blowing dust and reduced visibilities, large hail up to the size of
ping pong balls and cloud to ground lightning that could spark grass
fires.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Near Critical to potentially Critical fire weather conditions are
forecast Friday afternoon through about sunset for portions of
Cheyenne and Kit Carson counties in Colorado. Additionally, there is
a Marginal Risk of severe thunderstorms along and north of the
Kansas Nebraska border Friday afternoon and night. The primary
hazards include large hail, damaging winds and cloud to ground
lightning.

Near Critical to Critical fire weather conditions are forecast
Saturday afternoon through about sunset for locations south of
Interstate 70. The area of greatest concern is along and west of
Kansas Highway 27 and south of Interstate 70.

For the period Sunday through Wednesday, there will be a chance for
showers and thunderstorms along with low relative humidity. The
primary hazards at this time will be cloud to ground lightning which
may create grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Special weather statement, May 4, 3:40 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Thu May 4 2023

COZ091-042315-
Kit Carson County CO-
440 PM MDT Thu May 4 2023

...A strong thunderstorm will impact portions of southeastern Kit
Carson County through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bethune, or 10 miles southwest of Burlington, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 428 and 447.
 Highway 385 between mile markers 174 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 10231 3917 10254 3943 10236 3938 10205
TIME...MOT...LOC 2239Z 217DEG 20KT 3918 10239

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KMK

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 4, 4:20 PM MST
Where
Kit Carson County, 6.14 mi W of Burlington Arpt
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.337, -102.393

Accumulating pea to penny sized hail observed with a depth up to 1 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093298.